Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 60, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 6, 2016, 3:09 PM CDT for Ottawa County, Kansas. It took effect at Sep 6, 2016, 5:00 PM CDT. It was in force for 34 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2016, 3:09 PM CDT (20:09 UTC)
- In effect from
- Sep 6, 2016, 5:00 PM CDT
- Expired
- Sep 8, 2016, 3:00 AM CDT
- In force
- 34 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salt Creek (KS) near Ada (ADAK1). The gauge peaked at 18.21 ft at Sep 7, 2016, 3:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06876700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
164 WGUS43 KTOP 062009 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT TUE SEP 6 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-070409- /O.NEW.KTOP.FL.W.0060.160906T2200Z-160908T0800Z/ /ADAK1.1.ER.160906T2200Z.160907T0600Z.160907T2000Z.NO/ 309 PM CDT TUE SEP 6 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Salt Creek near Ada. * until late Wednesday night. * At 3:01 PM Tuesday the stage was 17.9 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 18.3 feet by early Wednesday morning.The creek will fall below flood stage by Wednesday afternoon. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
4 follow-up statements
237 WGUS83 KTOP 070202 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 902 PM CDT TUE SEP 6 2016 ...The Flood Warning continues for the following streams in Kansas.. Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-071002- /O.CON.KTOP.FL.W.0060.000000T0000Z-160908T0800Z/ /ADAK1.1.ER.160906T2300Z.160907T1200Z.160907T2000Z.NO/ 902 PM CDT TUE SEP 6 2016 The Flood Warning continues for The Salt Creek near Ada. * until late Wednesday night. * At 8:45 PM Tuesday the stage was 18.1 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek will continue rising to near 18.3 feet by Wednesday morning. The creek will fall below flood stage Wednesday afternoon. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
739 WGUS83 KTOP 070352 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1052 PM CDT TUE SEP 6 2016 ...The Flood Warning continues for the following streams in Kansas.. Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-071152- /O.CON.KTOP.FL.W.0060.000000T0000Z-160908T0800Z/ /ADAK1.1.ER.160906T2300Z.160907T1200Z.160907T2000Z.NO/ 1052 PM CDT TUE SEP 6 2016 The Flood Warning continues for The Salt Creek near Ada. * until late Wednesday night. * At 10:31 PM Tuesday the stage was 18.1 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 18.3 feet by Wednesday morning. The river will fall below flood stage Wednesday afternoon. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
793 WGUS83 KTOP 071239 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 739 AM CDT WED SEP 7 2016 ...The Flood Warning continues for the following streams in Kansas.. Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-072039- /O.CON.KTOP.FL.W.0060.000000T0000Z-160908T0800Z/ /ADAK1.1.ER.160906T2300Z.160907T0946Z.160907T2000Z.NO/ 739 AM CDT WED SEP 7 2016 The Flood Warning continues for The Salt Creek near Ada. * until late tonight. * At 7:01 AM Wednesday the stage was 18.2 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late this afternoon. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
855 WGUS83 KTOP 071655 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1155 AM CDT WED SEP 7 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-071725- /O.CAN.KTOP.FL.W.0060.000000T0000Z-160908T0800Z/ /ADAK1.1.ER.160906T2300Z.160907T0946Z.160907T1552Z.NO/ 1155 AM CDT WED SEP 7 2016 The Flood Warning is cancelled for The Salt Creek near Ada. * At 11:30 AM Wednesday the stage was 17.9 feet. * Flood stage is 18.0 feet. * Fell below flood stage at 10:52 AM Wednesday. * Forecast...The creek will continue to fall to 16.4 feet by Thursday morning. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 6, 12:31 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 6, 12:31 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1231 PM CDT TUE SEP 6 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 309 AM CDT TUE SEP 6 2016 The forecast for today should be nearly identical to Monday with highs near or just above Monday with highs 90 to 95F along with south winds sustained around 20 mph with gusts of 25 to 35 mph through the day. A weak wave moving north around the subtropical ridge will traverse the area today but don't expect more than high clouds given the area will remain south of the front with capping expected to keep conds dry through the day. By tonight forcing will increase as the longwave trough moves into the Plains with gradually increasing upward motion combined with the LLJ expected to produce scattered storms near the KS/NE border after 06z so the going forecast looks to handle that well and will not make changes. .LONG TERM...(Wednesday through Monday) Issued at 309 AM CDT TUE SEP 6 2016 A complex forecast scenario is in store for both Wednesday and Thursday, with conditional chances for strong to severe storms both days, but by no means a guarantee. Early on Wednesday, a vorticity max (currently evident over western Mexico in WV) will move across central Kansas after having originally emanated from Newton in the Baja. This will likely support an area of elevated thunderstorms during the morning hours. The main question then becomes the exact timing of these storms and resultant cloud cover, heating, and destabilization later in the day. There seem to be two areas of potential destabilization, one on the southern flank of early storms and another farther to the northwest on the northern edge of any early day cloud cover. The southern zone could see an uptick in convective intensity by afternoon and coupled with what should be decent vertical shear could see a few severe storms. The northwest zone of possible instability may be a pool for any storms that are able to develop along a weak front in south central Nebraska. If storms move into this region, it would seem to be a favorable location for a few somewhat isolated severe storms. Moisture content will also be quite high through Wednesday and Wednesday night, and this along with potential training of convection could lead to some areas of heavy rain. Thursday presents a situation reliant again on early day convective coverage and cloud cover. If the area can become unstable by afternoon, then will have favorable wind shear to support a few strong to severe storms. The best chance for this would seem to be over northern KS near a retreating front. The NAM paints a very aggressive picture for this scenario with ample CAPE and shear in northern KS, but have not totally bought into this solution at this time, and it may be something that does not become apparent until early on Thursday but the potential exists for severe storms IF we can heat up and become unstable. Thursday will again have plenty of moisture in the area including a feed from the remnants of Newton so heavy rain will again be possible. On Friday, a strong cold front will move through the area with a very good chance for thunderstorms along the entire front. This will be a fast moving system and expect a squall line to develop along the front. Could again see a few strong to severe storms but will be somewhat dependent on frontal timing. The weekend will be very pleasant with a much drier and cooler airmass in place. Highs will be in the 70s to low 80s and lows will be in the 50s. Will then see a brief warm up and return of surface moisture by Monday when another strong cold front is forecast to move into the area. This front will present another good chance for storms with uncertainty lying in frontal timing. Will then have another period of cooler and drier air in its wake. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1231 PM CDT TUE SEP 6 2016 VFR anticipated. Wind speeds not quite as strong as yesterday but will again be gusty today. Conditions again set up for wind shear from roughly 04Z-13Z. Precip chances do increase at the end of the forecast but too little confidence for a mention yet. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Omitt LONG TERM...Barjenbruch AVIATION...65
Hazardous weather outlook, Sep 6, 3:47 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CDT TUE SEP 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-070900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 347 AM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP INTO NORTHERN KANSAS AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ONE OR MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A SMALL CHANCE FOR STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THURSDAY AND FRIDAY HAVE ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.